Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Jun 23, 2023, 2:45 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 23, 2023, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2023, 2:45 AM MST (09:45 UTC)
- In effect from
- Jun 23, 2023, 12:00 PM MST
- Expired
- Jun 23, 2023, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3868 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
783 WWUS85 KFGZ 230945 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 245 AM MST Fri Jun 23 2023 AZZ111-113-114-140-240300- /O.NEW.KFGZ.FW.W.0002.230623T1900Z-230624T0300Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 245 AM MST Fri Jun 23 2023 /345 AM MDT Fri Jun 23 2023/ /245 AM MST Fri Jun 23 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON MST /1 PM MDT/ TODAY TO 8 PM MST /9 PM MDT/ THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR PORTIONS OF CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY NORTH OF THE WHITE MOUNTAINS... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from noon MST /1 PM MDT/ today to 8 PM MST /9 PM MDT/ this evening. * AFFECTED AREA...Locations near Buffalo Pass, Dilkon, Eagar, Springerville, Ganado, Holbrook, Kykotsmovi, Saint Johns, Snowflake, Taylor, Window Rock and Winslow. * WINDS...Southwest 15 to 25 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 4 percent. * IMPACTS...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
1 follow-up statement
522 WWUS85 KFGZ 240247 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 747 PM MST Fri Jun 23 2023 AZZ111-113-114-140-240400- /O.EXP.KFGZ.FW.W.0002.000000T0000Z-230624T0300Z/ Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 747 PM MST Fri Jun 23 2023 /847 PM MDT Fri Jun 23 2023/ /747 PM MST Fri Jun 23 2023/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST /9 PM MDT/ THIS EVENING FOR PORTIONS OF CENTRAL NAVAJO COUNTY AND MUCH OF APACHE COUNTY NORTH OF THE WHITE MOUNTAINS... Winds have weakened across the region this evening and will continue to weaken overnight. As a result, the Red Flag Warning will expire on schedule. Warm, dry, and windy conditions are forecast each day into next week. Please remain vigilant and prevent fire starts. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 22, 9:14 PM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Jun 22, 9:14 PM MST, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 914 PM MST Thu Jun 22 2023 .SYNOPSIS...Warm and dry weather is anticipated through next week as high pressure builds over the region. Gusty southwesterly winds develop each afternoon, particularly along higher elevations. High temperatures return to normal values by this weekend. No precipitation is anticipated through next week. && .UPDATE...Mainly clear skies and light breezes were being observed across northern Arizona during the evening hours. The tonight portion of the forecast is humming along just fine. As for Friday night/Saturday morning those of you in the mountains should be aware that a dry air mass and strong radiational cooling is forecast. The result will be spotty freezes at elevations above 6500 feet. For gardeners out there it would be smart to protect some of those freeze sensitive plants Friday evening. && .PREV DISCUSSION /107 PM MST/...An upper level low, currently off the Pacific Coast, will move east into Northern California and Nevada through the rest of today and tomorrow along a ridge, leaving behind a broad upper level trough off the West Coast. Meanwhile, another broad trough remains in place over the eastern United States. Between those two features, a ridge of high pressure is in place over the central and southwestern United States, with its axis centered over the Texas Panhandle. This pattern will be conducive for hot and dry weather across the southwestern United States. Expecting below normal temperatures to last through tomorrow thanks to the passing low. However, temperatures rebound afterwards as heights rise due to the building ridge. Highs should become close to normal by Sunday and last through most of the week as the ridge remains nearly stationary. These will be the warmest temperatures of the year so far. The 6 to 10 day outlook from the Climate Prediction Center calls for a 40 to 60 percent chance of above normal temperatures for Northern Arizona. The passing upper level low combined with a tight surface pressure gradient will lead to breezy southwesterly winds on Friday afternoon. The gradient relaxes over the weekend, but wind gusts pick up each afternoon through the end of the forecast period. The strongest winds appear to be along mountain ranges and areas of higher elevation. Precipitation chances are minimal since the upper air pattern will advect dry air from the southwest into the forecast area. Fire weather potential is near critical due to the combination of persistent warm and dry conditions and afternoon breezes. See the fire weather discussion for further details. && .AVIATION...For the 06Z TAF Package...VFR conditions will continue through the TAF period. By 18Z, expect widespread southwest winds of 10 to 20 knots, with gusts of 20 to 30 knots. Vulnerable high elevation locations and areas just downslope of the high terrain can expect stronger winds. Winds will dramatically weaken by sundown and become light for most during the overnight hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today and Friday...South through southwest winds 15 to 25 mph, with gusts up 35 mph, each day. Minimum RH values in the single digits to lower teens today and single digits on Friday will produce areas of near critical fire weather conditions. Saturday through Monday...Turning slightly warmer, with southwest winds 10 to 20 mph, gusting to 30 mph on Saturday and Sunday. Winds increase a bit Monday. Single digit minimum RH values each day, with areas of near critical fire weather conditions most likely again on Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/Meltzer AVIATION...Benji/Czyzyk FIRE WEATHER...Benji/Meltzer For Northern Arizona weather information visit weather.gov/flagstaff
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.